Wisconsin, 2018

Winter Storm in Wisconsin, February 24 to 25, 2018

February 24 to 25, 2018 · NWS MPX · 3 events in 3 counties and zones

The morning of Saturday, February 24th, a storm system moved out of the Plains, and into the Upper Midwest. Several waves of snow moved across Minnesota, and into western Wisconsin Saturday afternoon.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

The morning of Saturday, February 24th, a storm system moved out of the Plains, and into the Upper Midwest. Several waves of snow moved across Minnesota, and into western Wisconsin Saturday afternoon. The snow tapered off in west central Wisconsin shortly after midnight, Sunday, February 25th.

Some of the higher snowfall totals in west central Wisconsin included:

7.0 Inches north of Bruce in Rusk County. |6.5 Inches near Osceola in Polk County.|6.0 Inches near Haugen in Barron County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Feb 24, 3:26 PM CST, 34 minutes earlier.

Area forecast discussion, Feb 24, 3:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CST Sat Feb 24 2018

.SHORT TERM...(This evening through Sunday)
Issued at 326 PM CST Sat Feb 24 2018

Heavy snow is filling in rapidly across Minnesota, but one can
already see the back edge in the vicinity of Sioux Falls and
Brookings, SD. This clearing will make steady progress
northeastward through the evening hours, reaching western MN early
this evening, eastern MN late this evening, and western Wisconsin
shortly after midnight. Until that point, widespread expect heavy
snow to continue with 1 to 2 inch per hour rates.

Radar reflectivity is looking more convective across southern
Minnesota, which continues to lead to very high confidence in the
longevity of the intense snow rates. Still thinking there is some
chance of thundersnow across east central MN and western WI.

The snow outside of our office is pretty grainy as of 315 PM.
This may transition to pure dendrites, or it may remain a bit more
sleety into the evening. This could reduce the snow ratios some,
but hi-res models have increased the amount of QPF over the last
few runs so it may end up a wash in terms of final totals.

Wind will increase behind the snow overnight, leading to some
blowing and drifting. Forecast soundings are pretty impressive
with wind aloft, but the gusts are tempered by less than ideal
cold air advection/steep low level lapse rates. This should
prevent blizzard conditions from developing, but it will need to
be watched this evening.

.LONG TERM...(Sunday night through Saturday)
Issued at 326 PM CST Sat Feb 24 2018

The long term will commence with a slight incoming ridge aloft in
advance of a weak surface frontal system. The main surface low will
shift east while remaining north of the international border,
dragging its cold front through the region Monday night. Relatively
little moisture along with NVA will accompany the frontal passage,
resulting in nothing more than an increase in cloud cover. The
surface front will then settle to the south of the region, extending
southwest from the Great Lakes through Iowa into CO/KS, by Tuesday
morning.

While this occurs, a very potent upper level trough will drop south
along the western CONUS coast, with the trough aiding cyclogenesis
over the TX/OK Panhandles. Surface high pressure will then slide
across the region Tuesday and Tuesday night, washing out over the
eastern Great Lakes and not having much of an influence to move the
stalled front away from the area. The surface low over the
Panhandles will then shift northeast along the stalled front
Wednesday-Thursday, being nudged along by the sharp longwave trough
over the southwestern CONUS. As this system moves northeast, a
mixture of both Pacific and Deep South moisture again look to
converge over the Upper Midwest, available for this incoming system
to tap and effectively produce precipitation across much, if not all
of, the WFO MPX coverage area. The main issue then becomes
temperatures, as warmer air in advance of the system may make for a
mixture of rain/snow instead of solely snow. The upper low pivots
over the Central Plains on its way to the Great Lakes Wednesday
night through Thursday, bringing the system out of the area by
Thursday night, followed by surface high pressure and upper level
ridging for Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1206 PM CST Sat Feb 24 2018

Snow has began falling across western MN about 1-2 hours quicker
than the previous forecast so have moved up snow start times at
area terminals accordingly. Conditions will quickly deteriorate
as snow begins falling with visibilities dropping to LIFR during
the period of heaviest snow later this afternoon & into this
evening. Snowfall rates of 1-2" per hour are expected during the
heaviest snow with storm-total snowfall of 5-8" at area terminals.
Snow is expected to end from west-east between 02-08Z this
evening, this conditions improving to MVFR after the snowfall &
VFR at most locations by morning. Gusty west winds will pick up
after the snow ends with gusts reaching 20-30 kts.

KMSP...
An Airport Weather Warning is in effect until 11PM for heavy snow
& low visibilities. Visibilities are expected to become LIFR by
21Z and remain below 1SM until the snow ends around 11PM. The
heaviest snow is expected between 5-8PM when visibilities may drop
as low as 1/4 mile at times. Expect snowfall rates of 1-2" per
hour during the event & a storm total snowfall of 6-8".

/OUTLOOK FOR KMSP/
Mon...VFR. Wind SW at 15G20kt.
Tue...VFR. Wind NE at 5 kts.
Wed...MVFR with SN possible late. Wind E at 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning until 6 AM CST Sunday for WIZ023-024-026.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for WIZ014>016-025-027.

     Winter Weather Advisory from 6 PM this evening to 6 AM CST
     Sunday for WIZ028.

MN...Winter Storm Warning until 6 AM CST Sunday for MNZ050-051-
     058>063-066>070-076>078-084-085.

     Winter Weather Advisory until 6 AM CST Sunday for MNZ041>043-048-
     049-057.

     Winter Storm Warning from 6 PM this evening to 6 AM CST Sunday
     for MNZ044-045-052-053.

     Winter Weather Advisory until 3 AM CST Sunday for MNZ047-054>056-
     064-093.

     Winter Storm Warning until 3 AM CST Sunday for MNZ065-073>075-
     082-083-091-092.

&&

SHORT TERM...BORGHOFF
LONG TERM...JPC
AVIATION...ETA
Hazardous weather outlook, Feb 24, 4:22 AM CST, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
422 AM CST Sat Feb 24 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
251030-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
422 AM CST Sat Feb 24 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Today and Tonight

Areas of freezing fog will continue through mid morning.
Visibilities will be down to 100 feet or less in spots, especially
across south central Minnesota and west central Wisconsin.
Freezing fog could lead to slick spots on bridges and untreated
surfaces.

Snow will spread across the area Saturday afternoon and night. Snowfall
totals from 5 to 7 inches are expected from south central
Minnesota across east central Minnesota and west central
Wisconsin in the Winter Storm Warning area. Blowing snow will
also be possible.

A Winter Weather Advisory remains in effect for much of western
Minnesota for snow amounts of 3 to 5 inches.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Barron

When
February 24, 4:00 PM CST to February 25, 1:00 AM CST
Where
Barron forecast zone
Reported by
Trained Spotter
Coordinates
45.424, -91.848 (the zone’s center; the record gives no point)

Several sources of information measured between 5 and 6 inches of snow across the county between the mid afternoon through early Sunday morning. The heaviest occurred in the evening with snowfall rates of one half to one inch per hour.

Winter Storm, Polk

When
February 24, 4:00 PM CST to February 25, 1:00 AM CST
Where
Polk forecast zone
Reported by
Trained Spotter
Coordinates
45.461, -92.441 (the zone’s center; the record gives no point)

Several sources of information measured between 5 and 6 inches of snow across the county between the mid afternoon through early Sunday morning. The heaviest occurred in the evening with snowfall rates of one half to one inch per hour.

Winter Storm, Rusk

When
February 24, 5:00 PM CST to February 25, 1:00 AM CST
Where
Rusk forecast zone
Reported by
Trained Spotter
Coordinates
45.475, -91.133 (the zone’s center; the record gives no point)

Several sources of information measured between 5 and 7 inches of snow across the county between the late afternoon through early Sunday morning. The heaviest occurred in the evening with snowfall rates of one half to one inch per hour.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732616, 732617, 732618.